Thunderstorm Wind, Gallatin
- When
- September 21, 2:20 PM EST to 2:22 PM EST
- Where
- Gallatin County, Glencoe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.720, -84.820
A large tree was downed.
Scattered thunderstorms developed ahead of a cold front moving through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed ahead of a cold front moving through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 21, 1:03 PM EST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 203 PM EDT Fri Sep 21 2018 .SYNOPSIS... A strong cold front will cross the region this afternoon interacting with a humid and unstable airmass, producing showers and thunderstorms. The front will stall in the Tennessee Valley while high pressure builds across the Great Lakes through the weekend. Much cooler weather can be expected this weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A strong mid level shortwave is forecast to move into the Great Lakes today. Ahead of the shortwave, a strong cold front will advance eastward into the Ohio Valley. Latest runs of the mesoscale models continue to show differences in timing/placement/coverage of the convection for this afternoon and evening. Latest operational HRRR develops convection along and ahead of the front in the northern zones, but does not show much across our southwest. Am not ready to buy in this solution until some newer CAMs are analyzed late this morning into early afternoon. As a result, PoPs will be kept as is for now. With temperatures forecast to reach the upper 80s and dewpoints in the upper 60s, mixed layer CAPES should be between 1000-2000 J/kg (moderate instability). Add in 0-6 km bulk shear between 40 kts and 50 kts, there will be some organization, especially north. The main severe weather threat should be damaging winds with some stronger synoptic winds aloft combining with favorable delta theta e values of 20 K or higher, and DCAPES 1000 J/kg or greater. Hail will be a much lesser threat as mid level lapse rates are forecast to be poor (5 C/km) and the hail growth zone indicates "skinny CAPE" values which are not conducive to large hail stones. SPC pretty much has our entire CWFA in a slight risk for severe and will continue to mention this in the HWO. Ahead of the thunderstorm development, winds will increase and gusts over 30 mph are expected. As mentioned above, expect highs this afternoon to top out in the upper 80s. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... Trend of the models is quicker with the backedge of the thunderstorms. The majority of the models have the thunderstorms along or southeast of the I-71 corridor by 00Z. The thunderstorms should move south and east of the fa by 06Z tonight. High pressure will build in tonight, but with moist low levels, low clouds are expected to develop after the rains end. Temperatures will drop down to the lower to mid 50s across the northern counties and around 60 in the south. Today's cold front will stall across TN/KY. The GFS is the most aggressive in bringing the some overrunning rain back into the southern portions of the fa. Backed off on PoPs, limiting slight chance PoPs in the southwest KY counties. Highs will be much cooler Saturday. The expected cloud cover will combine with northeast winds to hold temperatures in the mid 60s. The moisture return continues into Saturday night into Sunday. The precipitation will be limited to southern Ohio and northern Kentucky. && .LONG TERM /MONDAY THROUGH FRIDAY/... Front to lift back north as a warm front Monday with pcpn chances increasing and some marginal instability developing. Will increase pops to high chance and mention thunder. Temperatures will warm with highs Monday from the lower 70s northeast to the mid/upper 70s south. A cold front to push across the area late Tuesday night into Wednesday. Will continue to ramp pops up to likely category. In the warm sector temperatures look to be above normal with highs Tuesday from the mid 70s north to near 80 south. Precipitation, clouds, and frontal passage will cool temperatures a little below normal. Highs Wednesday to range from the upper 60s northwest to the lower 70s southeast. Surface high pressure to build into the Great Lakes Thursday offering dry weather and seasonably cool temperatures. Thursdays readings to top out in the mid 60s to near 70. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A strong cold front will move southeast through the Great Lakes and Ohio Valley this afternoon into tonight. A relatively tighter pressure gradient associated with the approaching front, along with mixing stronger winds aloft, will keep south to southwest winds gusty through much of the afternoon. Winds will gust between 20 knots and 30 knots. Otherwise, showers and thunderstorms are forecast to develop along and ahead of the cold front as diurnal instability combines with low level convergent forcing. Have continued with TEMPO MVFR conditions in TSRA at all terminals. As usual, there will be pockets of IFR visibilities in the stronger storms. Showers and storms will be exiting the terminals this evening, allowing drier conditions to move in on northerly winds. VFR conditions are expected. On Saturday, aforementioned frontal boundary will have stalled in the Tennessee River Valley. Some weak upper level energy along with lower to mid level moisture may result in a chance of light rain near and south of the Ohio River during the afternoon. Conditions should still remain VFR for all locations. OUTLOOK...Thunderstorms possible Monday through Wednesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman/Sites NEAR TERM...Hickman/Sites SHORT TERM...Sites LONG TERM...AR AVIATION...Hickman
Hazardous Weather Outlook National Weather Service Wilmington OH 1105 AM EDT Fri Sep 21 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-221200- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 1105 AM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Thunderstorms will develop over the region this afternoon, and will continue across parts of the area into this evening. A few of these storms may be severe with the main severe weather threat being damaging winds. The main time frame for severe weather to occur will be between 5 pm EDT and 10 pm EDT. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and this evening.
Special Weather Statement
National Weather Service Wilmington OH
246 PM EDT FRI SEP 21 2018
INZ075-080-KYZ089>091-211915-
Switzerland IN-Ohio IN-Boone KY-Carroll KY-Gallatin KY-
246 PM EDT FRI SEP 21 2018
...A STRONG THUNDERSTORM WILL AFFECT OHIO...SWITZERLAND...EASTERN
CARROLL...CENTRAL BOONE AND WESTERN GALLATIN COUNTIES UNTIL 315 PM
EDT...
At 245 PM EDT, radar indicated a strong thunderstorm near Vevay,
moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Locations impacted include...
Vevay, Warsaw, Florence, Fairview, Ghent, Patriot, Ethridge, Center
Square, Braytown, Aberdeen, Steele Bottom, Markland, Avonburg,
Moorefield, East Enterprise, Allensville, Quercus Grove, Mount
Sterling, North Landing and Jacksonville.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3870 8522 3870 8520 3876 8520 3890 8517
3894 8480 3876 8481 3869 8522
TIME...MOT...LOC 1845Z 265DEG 29KT 3881 8510Special Weather Statement
National Weather Service Wilmington OH
301 PM EDT FRI SEP 21 2018
KYZ089-090-094-095-211930-
Carroll KY-Owen KY-Gallatin KY-Grant KY-
301 PM EDT FRI SEP 21 2018
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...WEST CENTRAL GRANT...
NORTHWESTERN OWEN AND WESTERN GALLATIN COUNTIES UNTIL 330 PM EDT...
At 301 PM EDT, radar indicated a strong thunderstorm near Carrollton,
moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Locations impacted include...
Carrollton, Kentucky Speedway, Glencoe, Sanders, Sparta, Worthville,
Prestonville, Interstate 71 at Mile Marker 52, Interstate 71 at Mile
Marker 40, Interstate 71 at State Route 227, Langstaff, Wheatley,
Eagle Hill, New Liberty, English, Eagle Station, Easterday, General
Butler State Park and Carson.
This includes I-71 in Kentucky between mile markers 39 and 58.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3868 8522 3873 8474 3861 8478 3859 8507
3860 8508 3858 8517 3858 8521 3861 8522
TIME...MOT...LOC 1901Z 265DEG 29KT 3864 8513The Cincinnati radar (KILN), 116 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
A large tree was downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775979.